Colorado, 2006

Damaging Wind in Colorado, July 20, 2006

July 20, 2006 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 1:00 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 20 2006

.SHORT TERM... (TONIGHT - SUNDAY)
FORECAST PROBLEMS WILL BE MCS EXPECTED TO ROLL THROUGH THE CWA
TONIGHT...AND RELATIVELY COOLER TEMPERATURES GOING INTO THE WEEKEND.

CLEAR SIGNAL FROM THE MODELS THAT MCS WILL ORGANIZE OVER SOUTHEAST
WYOMING OR NORTHEAST COLORADO AND MOVE THROUGH THE CWA TONIGHT.
EXACTLY WHERE AND WHEN IT DOES SO DEPENDENT ON WHERE THE CONVECTION
INITIATES UPSTREAM. WILL CARRY HIGHEST POPS NORTH OF INTERSTATE
70...BUT REALLY MOST OF THE CWA WILL PROBABLY BE AFFECTED BY THIS
THUNDERSTORM COMPLEX BY SUNRISE ON FRIDAY. WIDESPREAD DAMAGING WIND
EVENT COULD EASILY MATERIALIZE...PERHAPS SOME LARGE HAIL IN EARLY
STAGES.

LINGERING CHANCES OF THUNDERSTORMS INTO FRIDAY MORNING...BUT AFTER
18Z SUBSIDENCE AND DRYER AIR WILL BEGIN TO WORK INTO THE AREA. HIGH
TEMPERATURE FORECAST PROBLEMATIC...AS MORNING CLOUDS WILL HAMPER
WARM UP...BUT DEPENDING ON AMOUNT OF AFTERNOON SUN TEMPS COULD
RECOVER. STILL PREFER COOLER SIDE OF GUIDANCE SINCE EASTERLY SURFACE
WINDS SUGGEST CLEARING PROCESS WILL BE SLOW TO OCCUR.

WEEKEND LOOKS DRY AND RELATIVELY PLEASANT UNDER NORTHERLY FLOW
ALOFT. LOW LEVEL MOISTURE/INSTABILITY SWEPT FAR WEST TO THE FRONT
RANGE. MAY SEE SOME ISOLATED MOUNTAIN CONVECTION BY SUNDAY
AFTERNOON...BUT 0-6KM MEAN WINDS SHOULD TAKE THEM SLOWLY SOUTHEAST
AND DISSIPATE BEFORE REACHING THE CWA.

.LONG TERM... (MONDAY - THURSDAY)
UPPER PATTERN WILL FEATURE A NEARLY STATIONARY RIDGE CENTERED OVER
THE DESERT SOUTHWEST THROUGH DAY 6. SOME SLIGHT DIFFERENCES BETWEEN
THE ECMWF AND GFS WITH ITS POSITION...ECMWF A BIT FURTHER WEST. AS A
RESULT ECMWF A TAD COOLER WITH 850MB TEMPERATURES. FORECAST WILL BE
BASED ON PERSISTENCE...AND SHOW A GRADUAL WARMING TREND THROUGH
WEDNESDAY. ABOVE NORMAL BUT NOT EXTREME TEMPERATURES. PRECIPITATION
CHANCES WILL HINGE ON SUBTLE SHORTWAVE TROUGHS COMING OVER THE RIDGE
AND ACROSS THE PLAINS IN WEAK NORTHWEST FLOW. LOW CONFIDENCE IN
IDENTIFYING OR TIMING SUCH WAVES IN THE EXTENDED PERIOD. GFS WANTS TO
AMPLIFY THE PATTERN TOWARDS THE END OF THE PERIOD...WITH RIDGE
BUILDING NORTH INTO IDAHO AND TROUGH DIGGING INTO GREAT LAKES. THIS
WOULD OPEN THE DOOR FOR COLD FRONTS COMING DOWN THE PLAINS. AS A
RESULT WILL COOL OFF TEMPERATURES A BIT FOR DAY 7. LOW LEVEL UPSLOPE
FLOW WOULD ALSO SUGGEST PRECIP CHANCES RETURNING...BUT WILL TAKE A
WAIT AND SEE APPROACH THAT FAR OUT IN THE FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 20, 9:45 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUL 20 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT THU JUL 20 2006 /1045 AM MDT THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT EXTENDS FROM NORTHEASTERN KANSAS INTO SOUTHEASTERN
COLORADO. LOW LEVEL EASTERLY FLOW HAS DEVELOPED BEHIND THIS
BOUNDARY...CAUSING MOISTURE AND INSTABILITY TO INCREASE ACROSS THE
REGION. A STRONG UPPER LEVEL DISTURBANCE MOVING THROUGH IN NORTHWEST
FLOW ALOFT WILL ACT ON THIS MOIST AND UNSTABLE AIR MASS TO PRODUCE
SCATTERED THUNDERSTORMS DURING THE AFTERNOON IN EAST CENTRAL
COLORADO AND SPREAD EASTWARD THIS EVENING AND DURING THE OVERNIGHT
HOURS. DUE TO A FAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF
THE ATMOSPHERE...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
ALONG AND NORTH OF A LINE FROM GOVE TO SHARON SPRINGS TO BETHUNE
COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...SOME THUNDERSTORMS WILL LINGER ACROSS THE AREA DURING
THE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE WITH
THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. SATURDAY THROUGH
MOST OF TUESDAY WILL REMAIN DRY. THEN THERE WILL BE A SLIGHT CHANCE
OF THUNDERSTORMS TUESDAY NIGHT ACROSS THE ENTIRE AREA WITH CLOUD
TO GROUND LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BULLER/CLK

In the hours before

Special weather statement, Jul 20, 4:35 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT THU JUL 20 2006

COZ091-210000-
KIT CARSON COUNTY-
535 PM MDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FLAGLER...OR 47 MILES WEST
OF BURLINGTON...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 411.

THEDE
Special weather statement, Jul 20, 4:55 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUL 20 2006

KSZ014-210045-
THOMAS-
655 PM CDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLBY...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 47 AND 72.

THEDE
Special weather statement, Jul 20, 5:44 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT THU JUL 20 2006

COZ090-210145-
YUMA COUNTY-
644 PM MDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
OTIS TO 5 MILES NORTHEAST OF ARICKAREE SCHOOL TO 6 MILES SOUTHEAST OF
THURMAN...AND MOVING EAST AT 10 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN SOUTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 196.
Special weather statement, Jul 20, 6:15 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT THU JUL 20 2006

COZ090-210215-
YUMA COUNTY-
715 PM MDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
OTIS TO 7 MILES SOUTHWEST OF JOES...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 223.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 248.

THEDE

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 20, 6:22 PM MST
Where
Kit Carson County, Seibert
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.300, -102.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524647.